Natural Foods Merchandiser

Industry Associations Support FDA's Kava Advisory

In late March, the U.S. Food and Drug Administration issued an advisory to consumers and health care professionals on kava's possible link to liver damage. In the consumer advisory titled "Kava-Containing Dietary Supplements May Be Associated With Severe Liver Injury," the FDA stated, "Although liver damage appears to be rare, FDA believes consumers should be informed of this potential risk."

In its review, the FDA considered the German and Swiss adverse event reports that caused France and Switzerland to ban kava sales, Britain to suspend sales, Germany to consider reclassifying the herb as a drug and Australia and Canada to issue warnings. (See "European Studies Link Kava To Liver Damage," NFM, February 2002.) In addition, the FDA reviewed the 26 AERs it received between May 1998 and September 2001.

The investigation led the FDA to advise consumers with liver disease or those taking drugs that might affect the liver to consult a doctor before using kava. The agency also recommended that consumers report any possible adverse effects from kava to physicians.

"FDA will continue to investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury," the consumer advisory concluded.

Industry trade organizations support FDA's advisory and have issued similar precautions to manufacturers and retailers.

"The Council for Responsible Nutrition thinks that the consumer advisory on kava is an appropriate and cautionary move by the FDA to inform consumers of a potential but rare risk," said Judy Blatman, spokeswoman for CRN. "It's important to note that the FDA issued a consumer advisory as opposed to a product recall or a product warning or some other regulatory action. We were involved in this process in ongoing communication with the FDA and other associations as a way to continue to review the scientific information and adverse event reports on kava."

Days after the advisory was released, CRN issued a voluntary cautionary label that echoes the FDA's advisory to its members. "We anticipate that members will move swiftly to enact those labels," Blatman said. (For more on the label, visit

The American Herbal Products Association also took immediate action by revising its trade recommendation for kava originally released in 1997. The new label, which is also consistent with FDA's cautionary statements, recommends no more than 300 mg of kavalactones per day. (The entire label can be found on

"It is important to emphasize that no actual relationship between the use of kava and any liver problem has been established, nor has FDA made any statement to that effect," said AHPA spokeswoman Robin Gellman. "Rather, the revision to AHPA's label is offered in order to assure that consumers of kava are informed of the potential risk identified by case reports."

The National Nutritional Foods Association responded to the FDA advisory with the release of "What You Should Know About Kava," a consumer pamphlet available to retailers at It addresses the herb's common interactions and association with liver problems and includes the FDA's cautionary statement. The NNFA plans to produce additional consumer brochures on products or issues in the news and of consumer interest.

In addition to issuing labels and consumer information, trade organizations, including AHPA, CRN, NNFA, American Botanical Council and Utah Natural Products Alliance, commissioned a researcher to evaluate the U.S. and European kava AERs in February. Donald P. Waller, Ph.D., professor of pharmacology and toxicology at University of Illinois, concluded that there is "no clear evidence that the liver damage reported in the United States and Europe was caused by the consumption of kava." (See "Toxicologist Concludes Kava Does Not Damage Liver," NFM, April 2002.)

"The bottom line of the Waller report is that there is not enough information [in the AERs] to implicate or indict kava, but there's not enough information to exonerate it either," said Mark Blumenthal, executive director of the ABC. "In many of the cases, there were confounding factors, such as drugs that are known or suspected to cause liver toxicity, alcohol in moderate to high quantities, overdoses of 400 percent higher than Commission E levels or a preexisting liver condition."

Natural Foods Merchandiser volume XXIII/number 5/p. 1, 10

Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.